Operations, Information and Decisions Papers

Document Type

Journal Article

Date of this Version

1995

Publication Source

SIAM Journal on Computing

Volume

24

Issue

3

Start Page

665

Last Page

671

DOI

10.1137/S0097539792226771

Abstract

It is proved that there are constants $c_{1}$, $c_{2}$, and $c_{3}$ such that for any set S of n points in the unit square and for any minimum-length tour T of S the sum of squares of the edge lengths of T is bounded by $c_{1} \log n$. (2) the number of edges having length t or greater in T is at most $c_{2}/t^{2}$, and (3) the sum of edge lengths of any subset E of T is bounded by $c_{3}|E|^{1/2}$. The second and third bounds are independent of the number of points in S, as well as their locations. Extensions to dimensions $d > 2$ are also sketched. The presence of the logarithmic term in (1) is engaging because such a term is not needed in the case of the minimum spanning tree and several analogous problems, and, furthermore, we know that there always exists some tour of S (which perhaps does not have minimal length) for which the sum of squared edges is bounded independently of n.

Keywords

Euclidean traveling salesman problem, inequalities, squared edge lengths, long edges

Share

COinS
 

Date Posted: 27 November 2017